North Carolina, 2009Strong Wind in North Carolina, December 9, 2009
December 9, 2009 · NWS RAH · 31 events in 31 counties and zones
A powerful upper level disturbance combined with an arctic cold front resulted in wind gust of 45 to 55 mph across central North Carolina. Numerous trees were blown down across the area resulting in power outages and minor propery damage.
Every event with a place to put it; 31 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 2
- Injuries
- 2
- Property damage
- $94,000
- Crop damage
- None recorded
- Events
- 31
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A powerful upper level disturbance combined with an arctic cold front resulted in wind gust of 45 to 55 mph across central North Carolina. Numerous trees were blown down across the area resulting in power outages and minor propery damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before the first event at Dec 9, 7:00 AM EST, 3 hours earlier.
Area forecast discussion, Dec 9, 7:00 AM EST, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
700 AM EST WED DEC 9 2009
.SYNOPSIS...
A WARM FRONT WILL SURGE NORTHWARD INTO THE AREA THIS MORNING...
BRINGING MILD AND WINDY CONDITIONS THROUGH THE AFTERNOON. A COLD
FRONT WILL MOVE EAST THROUGH THE REGION EARLY THIS EVENING...
USHERING IN A MUCH COLDER AIR MASS FOR THURSDAY THROUGH FRIDAY.
ANOTHER STORM SYSTEM WILL AFFECT THE SOUTHEAST STATES OVER THE
WEEKEND.
&&
.NEAR TERM /THROUGH TODAY/...
AS OF 325 AM WEDNESDAY...
THROUGH EARLY MORNING....
A POWERFUL STORM SYSTEM WITH A 985MB LOW CENTERED OVER IL CONTINUES
TO AFFECT AREAS FROM THE GULF COAST TO SOUTHERN NEW ENGLAND AND BACK
TO THE UPPER MIDWEST. WARM ADVECTION PRECIP OVER CENTRAL NC HAS
BEEN PREDOMINATELY ISENTROPICALLY FORCED THIS EVENING AS A
STRENGTHENING LOW LEVEL JET RISES ATOP A SHALLOW BUT STRONG WEDGE
AIRMASS...WITH AMDAR SOUNDINGS SHOWING A 15C+ TEMP INVERSION OVER
50MB IN THE HEART OF THE AIRMASS. HOWEVER...AS THE MAIN UPPER
TROUGH AND SURFACE LOW LIFT E-NE TOWARD THE OHIO VALLEY REGION...A
SECONDARY SURFACE WAVE HAS BEEN DEVELOPING OVER NE SC...WITH 5-7MB
PRESSURE FALLS NOTED OVER THE SANDHILLS DURING THE PAST 3 HOURS.
THIS HAS HELPED TO QUICKLY PULL THE COASTAL WARM FRONT INLAND...WITH
TEMP/DEW POINT READINGS INCREASING INTO THE LOW TO MID 60S JUST EAST
OF THE CWA. A COUPLE OF ONGOING AREAS OF CONVECTION SOUTH AND EAST
OF THE TRIANGLE ARE LIKELY ELEVATED AT THIS POINT...FEEDING OFF
500-100J/KG OF MUCAPE AND A STRENGTHENING LOW LEVEL JET. MORE
SURFACE BASED INSTABILITY REMAINS CLOSER TO THE COAST...BUT EXPECT
500J/KG OF MLCAPE WILL BEGIN TO SURGE INLAND OVER THE NEXT COUPLE
OF HOURS WITH THE WARM FRONT. ONGOING CONVECTION MAY BE ABLE TO
BECOME MORE ROOTED IN THE BOUNDARY LAYER OVER THE NEXT HOUR OR
SO....WHICH WOULD ALLOW STRONG WINDS ALOFT TO REACH THE SURFACE.
RADAR TRENDS WILL NEED TO BE MONITORED OVER THE NEXT COUPLE OF HOURS
FOR SIGNS OF ROTATION AND/OR STRENGTHENING CONVECTION INVOF THE
BOUNDARY.
FOR THE REMAINDER OF THE DAY...NOT PLANNING TO MAKE MANY CHANGES TO
THE PREVIOUS FORECAST AS IT LOOKS TO BE PRETTY WELL ON TRACK. LINE
OF CONVECTION RACING EAST TOWARD THE SOUTHERN APPALACHIANS IS
PROGGED TO CROSS THE CWA BETWEEN 12Z AND 18Z. EROSION OF THE WEDGE
AIRMASS WILL ALLOW SOME FURTHER RETURN OF INSTABILITY...MAINLY EAST
OF US HWY 1 BY THE TIME THE BEST LOW LEVEL FORCING ARRIVES.
HOWEVER...WIND PROFILES WILL BE TURNING TO MORE UNIDIRECTIONAL SWRLY
AND THE THE CONVECTION WILL BE LOSING TOUCH WITH THE BEST UPPER
FORCING AS THE SHORTWAVE LIFTS NE. WHILE INCREASING INSTABILITY IN
THE WARM SECTOR WILL CONTINUE THE RISK FOR ISOLATED
THUNDERSTORMS...THE REAL THREAT WILL LIKELY COME FROM MIXING OF A
TREMENDOUS LOW LEVEL JET WITH PERIODIC GUSTS OF 30-40MPH...AND
POTENTIALLY STRONGER WINDS IMMEDIATELY ALONG THE BAND OF
SHOWERS/THUNDERSTORMS WITH 50-60KTS EXPECTED AS LOW AS 2K FT. THE
WIND ADVISORY WILL CONTINUE FOR THE ENTIRE CWA UNTIL 6PM.
TEMPS TODAY WILL BE TRICKY GIVEN SOME UNCERTAINTY IN THE EROSION OF
THE WEDGE AIRMASS. THE WESTERN TWO-THIRDS OF THE CWA ARE WILL
ENTRENCHED...WITH THE TRIAD IN THE MID 30S. EXPECT THE EROSION WILL
BE SLOW INITIALLY...BUT WILL ACCELERATE AS THE COLD FRONT APPROACHES
FROM THE WEST....ALLOWING THE TRIAD TO POSSIBLY REACH 60 AND THE
COASTAL PLAIN TO REACH 70. THE COLD FRONT SHOULD NEAR OR EAST OF
THE EASTERN CWA BY 00Z...AND WILL HOLD ONTO A SLIGHT CHANCE EAST OF
I-95 THROUGH THIS TIME FRAME.
&&
.SHORT TERM /TONIGHT THROUGH FRIDAY NIGHT/...
AS OF 230 AM WEDNESDAY...
FOR TONIGHT: THE COLD FRONT IS EXPECTED TO HAVE MOVED EASTWARD INTO
THE COASTAL PLAIN BY EARLY EVENING. ONCE IT SHIFTS OFF THE COAST
TOWARD MIDNIGHT... WINDS IN THE LOWEST HALF KM BEGIN TO DECREASE
ACCORDING TO THE LATEST MODEL GUIDANCE... AND WE SHOULD BE ABLE TO
LET THE WIND ADVISORY EXPIRE AT THAT TIME. BUT THIS SURFACE BASED
LAYER WILL REMAIN WELL MIXED THROUGH THE NIGHT AS IT COOLS
UNIFORMLY... THUS EXPECT GUSTS TO STILL BE UP IN THE 30-35 MPH RANGE
IN THE EVENING... TAPERING DOWN THROUGH THE NIGHT. THE LOW AND MID
LEVELS DRY OUT NICELY BUT THE VERY FAST FLOW FROM 500 MB ON UP AND
MODEL ACCORD REGARDING A STREAM OF MOISTURE ON THE 320K SURFACE
PASSING OVER NC INDICATE CONSIDERABLE HIGH CLOUDINESS THROUGH THE
NIGHT... THUS EXPECT SKIES TO BE PARTLY TO MOSTLY CLOUDY. TIMING OF
THE RUSH OF COLDER AIR EAST OF THE MOUNTAINS IS DIFFICULT TO GAUGE
BUT CONSIDERING THE LATEST MODEL OUTPUT AND THE VERTICAL MIXING
OVERNIGHT... EXPECT LOWS TO RANGE FROM 34 TO 45.
FOR THURSDAY THROUGH FRIDAY NIGHT: QUIET BUT COLD. THE UPPER LEVEL
MOISTURE CLEARS OUT EARLY THURSDAY... AND WITH DEEP LAYER SUBSIDENCE
AND DRY AIR THROUGH THE COLUMN... WE SHOULD SEE MOSTLY SUNNY SKIES
THROUGH MUCH OF THE DAY. ANOTHER ROUND OF BETTER MOISTURE IN THE
315-330K LAYER ARRIVES WITHIN THIS FAST FLOW FRIDAY INTO FRIDAY
NIGHT... SO EXPECT MORE HIGH CLOUDS... LIKELY OROGRAPHICALLY
ENHANCED FRIDAY MORNING GIVEN THE VERTICAL THERMAL STRUCTURE.
OTHERWISE... AT THE SURFACE... CHILLY HIGH PRESSURE WILL BUILD INTO
AND OVER NC THROUGH FRIDAY NIGHT. THIS HIGH IS CURRENTLY PRODUCING
SUBZERO TEMPS OVER EASTERN CO AND WESTERN NE/KS... AND WILL ONLY
HAVE TIME TO MODIFY SOMEWHAT BEFORE ITS CORE REACHES NC. LOW LEVEL
THICKNESSES CONTINUE TO FALL THROUGH THURSDAY AND REALLY BOTTOM OUT
FRIDAY... BELOW 1270 M IN THE MORNING... OVER 40 M BELOW NORMAL. THE
LOCAL TEMP FORECASTING TOOL FACTORING IN A DRY ADIABATIC PROFILE
BELOW 900 MB YIELDS HIGHS IN THE MID 40S TO LOWER 50S THURSDAY AND
IN THE 40S ON FRIDAY... AND HAVE ADJUSTED HIGHS DOWN SLIGHTLY BOTH
DAYS. LOWS MAINLY IN THE 20S THURSDAY NIGHT AND FRIDAY NIGHT. VERY
DRY AIR PERSISTS BELOW 12 THOUSAND FEET ACCORDING TO NAM/GFS
FORECAST SOUNDINGS... THUS DO NOT EXPECT ANY PRECIP IN THE CWA
BEFORE DAYBREAK SATURDAY. -GIH
&&
.LONG TERM /SATURDAY THROUGH TUESDAY/...
AS OF 450 AM WEDNESDAY...
FOR SATURDAY THROUGH SUNDAY: THE LATEST MODELS ARE SHOWING
SIGNIFICANT CHANGES FROM THEIR EARLIER RUNS... LEADING TO A
LOW-CONFIDENCE MEDIUM RANGE FORECAST. A VERY FAST MID LEVEL FLOW
PERSISTS FROM THE SOUTHWEST STATES AND NORTHWEST MEXICO ACROSS THE
CAROLINAS THROUGH THE WEEKEND... WHILE THE SURFACE HIGH SETTLES OVER
NC THROUGH SATURDAY BEFORE DRIFTING NORTHEAST OFF THE MIDATLANTIC
COAST BY SUNDAY. THE LATEST GFS/ECMWF/CANADIAN HAVE THROWN QUITE A
WRENCH INTO THE FORECAST... WITH ALL OF THEM TRENDING MUCH SLOWER
BOTH WITH THE NORTHWARD MOVEMENT OF THE FRONT TO OUR SOUTH AND WITH
THE ASSOCIATED ONSET OF ISENTROPIC UPGLIDE ATOP THE SURFACE RIDGE.
THE GFS FOR EXAMPLE IS 12-18 HOURS SLOWER THAN JUST TWO RUNS AGO...
AND A SIMILAR DELAY IS NOTED ON THE ECMWF AND GEFS MEAN AS WELL.
FORECAST SOUNDINGS FROM BOTH THE GFS AND 06Z NAM HOLD ONTO A RATHER
DRY SUBCLOUD LAYER WELL INTO SATURDAY... AND IT SHOULD TAKE SOME
TIME TO SATURATE THIS LAYER. WITH SUCH A CLEAR MODEL TREND... HAVE
SLOWED DOWN BRINGING PRECIP INTO THE AREA... KEEPING CENTRAL NC DRY
THROUGH SATURDAY (ALBEIT WITH MOSTLY CLOUDY SKIES) THEN BRINGING
RAIN CHANCES ACROSS SOUTHERN SECTIONS SATURDAY NIGHT BEFORE
EXPANDING THEM CWA-WIDE ON SUNDAY. HAVE LOWERED POPS TO CHANCES
BASED IN LARGE PART ON THE LATEST GEFS MEAN... WHICH HOLDS THE
BETTER PROBABILITIES OF MEASURABLE RAIN MAINLY TO OUR SOUTH AND
EAST. ALSO... WITH SUCH A FAST FLOW ALOFT... THE MODELS SHOULD
CONTINUE TO HAVE A TOUGH TIME WITH THEIR MAGNITUDE AND TIMING OF
FORCING FEATURES... LEADING US TO FAVOR A CONSERVATIVE SOLUTION WITH
THE LOWER POPS. TEMPERATURES STAY RATHER COOL THROUGH THE WEEKEND...
PARTICULARLY IF WE GET PRECIP FALLING INTO THE COOL SURFACE WEDGE
INTO SUNDAY. BASED ON GFS FORECAST SOUNDINGS WE STILL HAVE A CHANCE
OF SUBFREEZING SURFACE AIR OVER THE PIEDMONT AT THE TIME OF PRECIP
ONSET... HOWEVER GIVEN THAT CONFIDENCE IN THIS ONSET TIMING IS
PRETTY LOW... AND WITH INDICATIONS ON THE GFS OF DRYING ABOVE -9C
JUST AS THE LOW LEVELS SATURATE... WILL KEEP TEMPS AT OR ABOVE
FREEZING SATURDAY NIGHT/SUNDAY AND HOLD ALL PRECIP AS LIQUID FOR
NOW.
FOR SUNDAY NIGHT THROUGH TUESDAY: HAVE KEPT THE FORECAST MAINLY AS
IS. THE GFS/ECMWF SHOW A SHORTWAVE TROUGH APPROACHING MONDAY NIGHT/
TUESDAY AS WEAK HIGH PRESSURE GIVES WAY TO A MILD SOUTHWEST FLOW
AHEAD OF A COLD FRONT. WILL RETAIN THE CHANCE OF RAIN AHEAD OF THE
FRONT ON TUESDAY. EXPECT TEMPS NEAR NORMAL. -GIH
&&
.AVIATION /12Z WEDNESDAY THROUGH SUNDAY/...
AS OF 700 AM WEDNESDAY...
A STRONG WIND FIELD ASSOCIATED WITH A POWERFUL STORM SYSTEM LIFTING
NORTH THROUGH THE OHIO VALLEY REGION WILL BRING STRONG WINDS TO
CENTRAL NC TODAY. GUSTS OF 25-35KT WILL INITIALLY NWRLY WITH A LINE
OF SHOWERS AND ISOLATED THUNDERSTORMS CURRENTLY MOVING ACROSS THE
AREA. THESE WINDS WILL BE A CROSSWIND TO MOST TERMINALS IN CENTRAL
NC...CAUSING AN EXTRA AVIATION HAZARD. CIGS AND VSBYS WILL REMAIN
AT IFR TO LIFR LEVELS UNTIL THE SHOWERS...AND EVENTUALLY A COLD
FRONT MAKE IT COMPLETELY THROUGH THE AREA BY THIS AFTERNOON. VERY
STRONG WIND GUSTS OF 30-40KT WILL CONTINUE THIS AFTERNOON...BECOMING
MORE W-SWRLY...AS WINDS ALOFT ARE ABLE TO MIX TO THE SURFACE. THE
FAST MOVING NATURE OF THIS SYSTEM WILL ALLOW VFR CONDITIONS TO
RETURN BY THIS EVENING AS WINDS FINALLY BEGIN TO RELAX.
A COLD AND DRY ARCTIC HIGH PRESSURE WILL BEGIN TO BUILD INTO THE AREA
ON THURSDAY...BRINGING VFR CONDITIONS THROUGH FRIDAY. THE NEXT
CHANCE FOR SUB VFR CONDITIONS WILL ARRIVE SATURDAY AS ANOTHER LOW
PRESSURE IS EXPECTED TO DEVELOP ALONG THE GULF COAST AND MOVE INTO
THE AREA.
&&
.RAH WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY FROM 6 AM TO 6 PM EST WEDNESDAY FOR NCZ007>011-
021>028-038>043-073>078-083>086-088-089.
&&
SYNOPSIS...HARTFIELD
NEAR TERM...SMITH
SHORT TERM...HARTFIELD
LONG TERM...HARTFIELD
AVIATION...SMITH
Hazardous weather outlook, Dec 9, 5:17 AM EST, 4 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
517 AM EST WED DEC 9 2009
NCZ007>011-021>028-038>043-073>078-083>086-088-089-101030-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE-
JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-
RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
517 AM EST WED DEC 9 2009
...WIND ADVISORY IN EFFECT UNTIL 6 PM EST THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WIND ADVISORY.
WINDS WILL INCREASE TODAY TO 15 TO 20 MPH WITH GUSTS OF 35 TO 40 MPH
POSSIBLE... ESPECIALLY FROM LATE MORNING THROUGH THE AFTERNOON. AS
A COLD FRONT CROSSES CENTRAL NC TODAY...SCATTERED SHOWERS MAY
PRODUCE WIND GUSTS UP TO 45 MPH. PEOPLE ARE ADVISED TO PREPARE FOR
THE STRONG GUSTY WINDS BY MOVING OR SECURING UNFASTENED ITEMS SUCH
AS GARBAGE CANS... OUTDOOR HOLIDAY DISPLAYS... AND PATIO
FURNITURE.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.
SMITH
In the hours before
Special weather statement, Dec 9, 6:27 AM EST, 3 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
627 AM EST WED DEC 9 2009
NCZ007>011-023>028-040>043-074>078-083>086-088-089-091245-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-ALAMANCE-ORANGE-DURHAM-
FRANKLIN-NASH-EDGECOMBE-CHATHAM-WAKE-JOHNSTON-WILSON-MONTGOMERY-
MOORE-LEE-HARNETT-WAYNE-ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-
SAMPSON-
INCLUDING THE CITIES OF...ROXBORO...OXFORD...HENDERSON...
WARRENTON...ROANOKE RAPIDS...BURLINGTON...CHAPEL HILL...DURHAM...
LOUISBURG...NASHVILLE...ROCKY MOUNT...PITTSBORO...RALEIGH...
SMITHFIELD...WILSON...TROY...SOUTHERN PINES...SANFORD...
LILLINGTON...GOLDSBORO...WADESBORO...ROCKINGHAM...LAURINBURG...
RAEFORD...FAYETTEVILLE...CLINTON
627 AM EST WED DEC 9 2009
...FAST MOVING SHOWERS AND STORMS WILL BRING SUDDEN WIND GUSTS...
AT 625 AM... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
BAND OF SHOWERS AND STORMS OVER THE PIEDMONT. THESE SHOWERS AND
STORMS WERE MOVING VERY RAPIDLY NORTHEAST AT 60 TO 70 MPH.
AHEAD OF THESE SHOWERS AND STORMS... AREAS OF LOCALLY DENSE FOG
ARE REDUCING VISIBILITIES TO A HALF MILE OR LESS. AS THESE SHOWERS
AND STORMS APPROACH... THE FOG LIFTS AND VISIBILITIES IMPROVE.
HOWEVER... WEST OR NORTHWEST WINDS WILL SUDDENLY INCREASE TO 15 TO
20 MPH... AND GUSTS OVER 35 MPH ARE POSSIBLE. THE WINDS ARE LIKELY
TO INCREASE WELL AHEAD OF THE ONSET OF RAIN. THESE SUDDEN GUSTY
WINDS WILL REACH THE HIGHWAY ONE CORRIDOR BY 645 AM... AND WILL
REACH THE INTERSTATE 95 CORRIDOR BEFORE 730 AM. THEN LATER THIS
MORNING... WINDS WILL INCREASE FURTHER ACROSS THE AREA... AND
GUSTS THIS AFTERNOON ARE LIKELY TO EXCEED 40 MPH.
PEOPLE ACROSS THE AREA ARE ADVISED TO PREPARE FOR THESE STRONG
GUSTY WINDS BY MOVING OR SECURING UNFASTENED ITEMS SUCH AS GARBAGE
CANS... OUTDOOR TOYS... AND PATIO FURNITURE. MOTORISTS SHOULD USE
EXTREME CAUTION THROUGH THE DAY.
A WIND ADVISORY REMAINS IN EFFECT THROUGH TODAY FOR ALL OF CENTRAL
NORTH CAROLINA. STAY TUNED TO NOAA WEATHER RADIO FOR THE VERY
LATEST INFORMATION ON THIS STORM SYSTEM.
HARTFIELD
Special weather statement, Dec 9, 7:35 AM EST, 2 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
735 AM EST WED DEC 9 2009
NCZ009>011-026>028-041>043-077-078-085-086-088-089-091400-
VANCE-WARREN-HALIFAX-FRANKLIN-NASH-EDGECOMBE-WAKE-JOHNSTON-WILSON-
HARNETT-WAYNE-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
INCLUDING THE CITIES OF...HENDERSON...WARRENTON...
ROANOKE RAPIDS...LOUISBURG...NASHVILLE...ROCKY MOUNT...RALEIGH...
SMITHFIELD...WILSON...LILLINGTON...GOLDSBORO...LAURINBURG...
RAEFORD...FAYETTEVILLE...CLINTON
735 AM EST WED DEC 9 2009
...A LINE OF FAST MOVING SHOWERS AND STORMS WILL BRING SUDDEN WIND GUSTS...
AT 730 AM... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SHOWERS WITH EMBEDDED THUNDER OVER THE CENTRAL PIEDMONT.
THESE SHOWERS AND STORMS WERE MOVING VERY RAPIDLY NORTHEAST AT 60
TO 70 MPH.
SOME OF THE STRONGER STORMS COULD EASILY PRODUCE WINDS GUSTS OF 40
TO 50 MPH AS THE LINE MOVES THROUGH THE AREA...ESPECIALLY ACROSS
THE SOUTHERN TIER ACROSS THE SANDHILLS AND SOUTHERN COASTAL PLAIN
WHERE TEMPERATURES HAVE WARMED INTO THE LOWER 60S.
BY 10 AM...THE LINE OF STORMS SHIFT EAST OF THE AREA AND PARTIAL
CLEARING WILL SPREAD FROM WEST TO EAST. WINDS WILL BEGIN TO INCREASE
AGAIN...WITH GUSTS LIKELY TO EXCEED 40 MPH. A WIND ADVISORY REMAINS IN
EFFECT THROUGH TODAY FOR ALL OF CENTRAL NORTH CAROLINA. STAY
TUNED TO NOAA WEATHER RADIO FOR THE VERY LATEST INFORMATION ON
THIS STORM SYSTEM.
PEOPLE ACROSS THE AREA ARE ADVISED TO PREPARE FOR THESE STRONG
GUSTY WINDS BY MOVING OR SECURING UNFASTENED ITEMS SUCH AS GARBAGE
CANS... OUTDOOR TOYS... AND PATIO FURNITURE. MOTORISTS SHOULD USE
EXTREME CAUTION THROUGH THE DAY.
Strong Wind, Alamance
- When
- December 9, 10:00 AM EST to 8:00 PM EST
- Where
- Alamance forecast zone
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 36.044, -79.399 (the zone’s center; the record gives no point)
Strong wind gusts between 45 and 55 mph resulted in numerous trees being blown down along resutling in power outages.
Strong Wind, Anson
- When
- December 9, 10:00 AM EST to 8:00 PM EST
- Where
- Anson forecast zone
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 34.974, -80.103 (the zone’s center; the record gives no point)
Strong wind gusts between 45 and 55 mph resulted in numerous trees being blown down along resutling in power outages.
Strong Wind, Chatham
- When
- December 9, 10:00 AM EST to 8:00 PM EST
- Where
- Chatham forecast zone
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 35.703, -79.255 (the zone’s center; the record gives no point)
Strong wind gusts between 45 and 55 mph resulted in numerous trees being blown down along resutling in power outages.
Strong Wind, Cumberland
- When
- December 9, 10:00 AM EST to 8:00 PM EST
- Where
- Cumberland forecast zone
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 35.049, -78.827 (the zone’s center; the record gives no point)
Strong wind gusts between 45 and 55 mph resulted in numerous trees being blown down along resutling in power outages.
Strong Wind, Davidson
- When
- December 9, 10:00 AM EST to 8:00 PM EST
- Where
- Davidson forecast zone
- Measured
- 40 kt (46 mph) estimated gust
- Deaths
- 1 direct, 0 indirect
- Property damage
- $35,000
- Reported by
- Law Enforcement
- Coordinates
- 35.793, -80.213 (the zone’s center; the record gives no point)
Strong wind gusts between 45 and 55 mph resulted in numerous trees being blown down along resutling in power outages. One man was killed near Denton on Highway 109 when a tree fell onto his vehicle. Another tree fell on a house causing minor damage.
Strong Wind, Durham
- When
- December 9, 10:00 AM EST to 8:00 PM EST
- Where
- Durham forecast zone
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 36.036, -78.876 (the zone’s center; the record gives no point)
Strong wind gusts between 45 and 55 mph resulted in numerous trees being blown down along resutling in power outages.
Strong Wind, Edgecombe
- When
- December 9, 10:00 AM EST to 8:00 PM EST
- Where
- Edgecombe forecast zone
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 35.913, -77.597 (the zone’s center; the record gives no point)
Strong wind gusts between 45 and 55 mph resulted in numerous trees being blown down along resutling in power outages.
Strong Wind, Forsyth
- When
- December 9, 10:00 AM EST to 8:00 PM EST
- Where
- Forsyth forecast zone
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 36.131, -80.256 (the zone’s center; the record gives no point)
Strong wind gusts between 45 and 55 mph resulted in numerous trees being blown down along resutling in power outages.
Strong Wind, Franklin
- When
- December 9, 10:00 AM EST to 8:00 PM EST
- Where
- Franklin forecast zone
- Measured
- 40 kt (46 mph) estimated gust
- Deaths
- 1 direct, 0 indirect
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 36.083, -78.286 (the zone’s center; the record gives no point)
Strong wind gusts between 45 and 55 mph resulted in numerous trees being blown down along resutling in power outages.
Strong Wind, Granville
- When
- December 9, 10:00 AM EST to 8:00 PM EST
- Where
- Granville forecast zone
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 36.304, -78.653 (the zone’s center; the record gives no point)
Strong wind gusts between 45 and 55 mph resulted in numerous trees being blown down along resutling in power outages.
Strong Wind, Guilford
- When
- December 9, 10:00 AM EST to 8:00 PM EST
- Where
- Guilford forecast zone
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 36.080, -79.789 (the zone’s center; the record gives no point)
Strong wind gusts between 45 and 55 mph resulted in numerous trees being blown down along resutling in power outages.
Strong Wind, Halifax
- When
- December 9, 10:00 AM EST to 8:00 PM EST
- Where
- Halifax forecast zone
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 36.258, -77.652 (the zone’s center; the record gives no point)
Strong wind gusts between 45 and 55 mph resulted in numerous trees being blown down along resutling in power outages.
Strong Wind, Harnett
- When
- December 9, 10:00 AM EST to 8:00 PM EST
- Where
- Harnett forecast zone
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 35.369, -78.869 (the zone’s center; the record gives no point)
Strong wind gusts between 45 and 55 mph resulted in numerous trees being blown down along resutling in power outages.
Strong Wind, Hoke
- When
- December 9, 10:00 AM EST to 8:00 PM EST
- Where
- Hoke forecast zone
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 35.017, -79.237 (the zone’s center; the record gives no point)
Strong wind gusts between 45 and 55 mph resulted in numerous trees being blown down along resutling in power outages.
Strong Wind, Johnston
- When
- December 9, 10:00 AM EST to 8:00 PM EST
- Where
- Johnston forecast zone
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 35.518, -78.366 (the zone’s center; the record gives no point)
Strong wind gusts between 45 and 55 mph resulted in numerous trees being blown down along resutling in power outages.
Strong Wind, Lee
- When
- December 9, 10:00 AM EST to 8:00 PM EST
- Where
- Lee forecast zone
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 35.475, -79.171 (the zone’s center; the record gives no point)
Strong wind gusts between 45 and 55 mph resulted in numerous trees being blown down along resutling in power outages.
Strong Wind, Montgomery
- When
- December 9, 10:00 AM EST to 8:00 PM EST
- Where
- Montgomery forecast zone
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 35.333, -79.905 (the zone’s center; the record gives no point)
Strong wind gusts between 45 and 55 mph resulted in numerous trees being blown down along resutling in power outages.
Strong Wind, Moore
- When
- December 9, 10:00 AM EST to 8:00 PM EST
- Where
- Moore forecast zone
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 35.311, -79.481 (the zone’s center; the record gives no point)
Strong wind gusts between 45 and 55 mph resulted in numerous trees being blown down along resutling in power outages.
Strong Wind, Nash
- When
- December 9, 10:00 AM EST to 8:00 PM EST
- Where
- Nash forecast zone
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 35.967, -77.986 (the zone’s center; the record gives no point)
Strong wind gusts between 45 and 55 mph resulted in numerous trees being blown down along resutling in power outages.
Strong Wind, Orange
- When
- December 9, 10:00 AM EST to 8:00 PM EST
- Where
- Orange forecast zone
- Measured
- 40 kt (46 mph) estimated gust
- Injuries
- 2 direct, 0 indirect
- Property damage
- $30,000
- Reported by
- Law Enforcement
- Coordinates
- 36.061, -79.121 (the zone’s center; the record gives no point)
Strong wind gusts between 45 and 55 mph resulted in numerous trees being blown down along resutling in power outages. Two people were injured when a tree fell on their vehicle in Chapel Hill on Estes Drive.
Strong Wind, Person
- When
- December 9, 10:00 AM EST to 8:00 PM EST
- Where
- Person forecast zone
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 36.390, -78.972 (the zone’s center; the record gives no point)
Strong wind gusts between 45 and 55 mph resulted in numerous trees being blown down along resutling in power outages.
Strong Wind, Randolph
- When
- December 9, 10:00 AM EST to 8:00 PM EST
- Where
- Randolph forecast zone
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 35.710, -79.806 (the zone’s center; the record gives no point)
Strong wind gusts between 45 and 55 mph resulted in numerous trees being blown down along resutling in power outages.
Strong Wind, Richmond
- When
- December 9, 10:00 AM EST to 8:00 PM EST
- Where
- Richmond forecast zone
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 35.006, -79.748 (the zone’s center; the record gives no point)
Strong wind gusts between 45 and 55 mph resulted in numerous trees being blown down along resutling in power outages.
Strong Wind, Sampson
- When
- December 9, 10:00 AM EST to 8:00 PM EST
- Where
- Sampson forecast zone
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 34.992, -78.371 (the zone’s center; the record gives no point)
Strong wind gusts between 45 and 55 mph resulted in numerous trees being blown down along resutling in power outages.
Strong Wind, Scotland
- When
- December 9, 10:00 AM EST to 8:00 PM EST
- Where
- Scotland forecast zone
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 34.841, -79.480 (the zone’s center; the record gives no point)
Strong wind gusts between 45 and 55 mph resulted in numerous trees being blown down along resutling in power outages.
Strong Wind, Stanly
- When
- December 9, 10:00 AM EST to 8:00 PM EST
- Where
- Stanly forecast zone
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 35.312, -80.251 (the zone’s center; the record gives no point)
Strong wind gusts between 45 and 55 mph resulted in numerous trees being blown down along resutling in power outages.
Strong Wind, Vance
- When
- December 9, 10:00 AM EST to 8:00 PM EST
- Where
- Vance forecast zone
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 36.365, -78.408 (the zone’s center; the record gives no point)
Strong wind gusts between 45 and 55 mph resulted in numerous trees being blown down along resutling in power outages.
Strong Wind, Wake
- When
- December 9, 10:00 AM EST to 8:00 PM EST
- Where
- Wake forecast zone
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 35.790, -78.650 (the zone’s center; the record gives no point)
Strong wind gusts between 45 and 55 mph resulted in numerous trees being blown down along resutling in power outages.
Strong Wind, Warren
- When
- December 9, 10:00 AM EST to 8:00 PM EST
- Where
- Warren forecast zone
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 36.397, -78.107 (the zone’s center; the record gives no point)
Strong wind gusts between 45 and 55 mph resulted in numerous trees being blown down along resutling in power outages.
Strong Wind, Wayne
- When
- December 9, 10:00 AM EST to 8:00 PM EST
- Where
- Wayne forecast zone
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 35.364, -78.004 (the zone’s center; the record gives no point)
Strong wind gusts between 45 and 55 mph resulted in numerous trees being blown down along resutling in power outages.
Strong Wind, Wilson
- When
- December 9, 10:00 AM EST to 8:00 PM EST
- Where
- Wilson forecast zone
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 35.705, -77.919 (the zone’s center; the record gives no point)
Strong wind gusts between 45 and 55 mph resulted in numerous trees being blown down along resutling in power outages.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding and High Wind in Kentucky, December 9, 20092 deaths · 3 injured · $59,000 · 56 kt wind · 40 events
- High Wind in New York, December 9 to 10, 2009$102 million · 59 kt wind · 8 events
- High Wind in Ohio, December 9, 2009$9.1 million · 60 kt wind · 28 events
- High Wind in Pennsylvania, December 9, 2009$750,000 · 50 kt wind · 16 events
- High Wind in Pennsylvania, December 9, 2009$1.2 million · 65 kt wind · 3 events
- High Wind in Virginia, December 9, 2009$810,000 · 60 kt wind · 3 events
- High Wind and Strong Wind in West Virginia, December 9, 20091 injured · $306,000 · 64 kt wind · 10 events
- Winter Storm and High Wind in Vermont, December 9, 2009$205,000 · 76 kt wind · 21 events
- High Wind in Michigan, December 9, 2009$450,000 · 52 kt wind · 4 events
- Hail and Damaging Winds in Pennsylvania, December 9, 2009$225,000 · 1 in hail · 5 events
- High Wind in Ohio, December 9, 2009$39,000 · 56 kt wind · 32 events
- Damaging Winds and High Wind in South Carolina, December 9, 2009$120,000 · 70 kt wind · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 198865, 198866, 198867, 198868, 198870, 198871, 198872, 198873, 198874, 198875, 198876, 198877, 198878, 198879, 198880, 198881, 198882, 198883, 198884, 198885, 198886, 198887, 198888, 198889, 198890, 198891, 198892, 198893, 198894, 198895, 198896.